Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Semigroup representations, positive definite functions and abelian $C^*$-algebras


Authors: P. Ressel and W. J. Ricker
Journal: Proc. Amer. Math. Soc. 126 (1998), 2949-2955
MSC (1991): Primary 47A67, 47B15, 47D03, 47D25
MathSciNet review: 1486749
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that every $*$-representation of a commutative semigroup $S$ with involution via operators on a Hilbert space has an integral representation with respect to a unique, compactly supported, selfadjoint Radon spectral measure defined on the Borel sets of the character space of $S$. The main feature is that the proof, which is based on the theory of positive definite functions, makes no use what-so-ever (directly or indirectly) of the theory of $C^*$-algebras or more general Banach algebra arguments. Accordingly, this integral representation theorem is used to give a new proof of the Gelfand-Naimark theorem for abelian $C^*$-algebras.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47A67, 47B15, 47D03, 47D25

Retrieve articles in all journals with MSC (1991): 47A67, 47B15, 47D03, 47D25


Additional Information

P. Ressel
Affiliation: Math.-Geogr. Fakultät, Katholische Universität Eichstätt, D-85071 Eichstätt, Germany

W. J. Ricker
Affiliation: School of Mathematics, University of New South Wales, Sydney, New South Wales, 2052 Australia

DOI: http://dx.doi.org/10.1090/S0002-9939-98-04814-X
PII: S 0002-9939(98)04814-X
Received by editor(s): March 3, 1997
Additional Notes: The support of the Deutscher Akademischer Austauschdienst (DAAD) is gratefully acknowledged by the second author
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1998 American Mathematical Society